It’s all in my head

…actually it is, but not in the way you think it should be. I often hesitate to reach out for help because I don’t like hearing “change your attitude,” “be positive,” “if you expect it to happen it will,” among many other platitudes. I know these people mean well, but they don’t understand mental illness. It is in my head…it’s an imbalance in my brain chemistry. That’s not something I can control with my attitude. I truly wish it were, that would make my life so much easier.

A little over two years ago I was in the throes of unresponsive depression. No medication worked, nothing at all, my then-psych had tried everything. Then he “encouraged” me to undergo ECT, which was one of the worst experiences of my life (I do understand it works for many, however it does not usually work on bipolar depression). I was finally put on an expensive generic MAOI called phenelzine sulfate. It worked, it seemed like a miracle, life has been good for two years. I’ve still had some depressive episodes, but they’ve been manageable.

It has since gone up in price and I can no longer afford the co-pay. Thank you insurance company for thinking that just because a drug is rarely used, it’s generic form shouldn’t be paid for as a generic. I’d discussed med changes with my psych a few times before, but we both agreed that we didn’t want to rock the boat. Well it’s now time to put on the life preserver, because the waters are about to get choppy. When it first came out, Effexor worked quite well for me, at the time it too was expensive so I stopped taking that one and then started the seemingly never-ending search for the “perfect” psych med (doesn’t exist, by the way). An extended-release Effexor is now available in generic form, venlafaxine ER and that’s what I’ll be taking…in a month. Until then, since an MAOI doesn’t play well with others, which I’ve whined about before, it has to be completely out of my system for two weeks. This means I will be taking one-half of my current dosage for two weeks, then nothing at all for two weeks, then one-half of the new medication’s dosage for ten days, then finally the full dosage.

That all adds up to approximately six weeks of potential depression. This is where the unwanted advice comes in…”Sheri, if you expect to be depressed, then you will by all means be depressed.” Not necessarily so. I am not anticipating depression, I’m being realistic about the capabilities of my brain. It would be irresponsible of me to not be prepared for the worst-case scenario. I will do everything in my power to allay the onset of depression. I will utilize all the tools I’ve learned over the past couple years, but I am a realist.

I’ve discussed it with Greg, my daughters and a couple of my friends. They’ve been educated in the warning signs. I don’t want to be mollycoddled, I don’t want anyone to walk on eggshells. I do, however, want my loved ones to say “I’m concerned about your behavior, are you ok?” Depression has been known to sneak in without me being aware until it’s too late. An excellent blogger, Tracey Pallet, just  blogged about the signs of depression. I’m printing out her chart to help me stay cognizant of my behavior.

I’ll get through this, I am a survivor thriver. And if I’m lucky, the time will just breeze by without any complications at all (and pink elephants will float by my kitchen window).

4 thoughts on “It’s all in my head

  1. It's truly unfortunate how expensive psych meds are. I've had to stop taking my medication before because I couldn't afford it, and had horrifying repercussions. It makes you wonder how many people could be well and functioning, or perhaps who could have been saved from suicide, drug addiction, permanent self harm and more, if only their medication were available at a reasonable cost.

    Like

I love comments!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s